Turns out, the main ingredient in over-the-counter decongestants like Benadryl, Nyquil, Sudafed, and Mucinex don't actually help your stuffy nose. In fact, the US FDA is so convinced of this that they unanimously voted today that the oral formulation of the compound—phenylephrine—is ineffective. They may even force manufacturers to pull products containing phenylephrine from store shelves. Of course, you can always fight meth-makers for the good stuff—the pseudoephedrine-based products behind the pharmacy counter.
Not surprisingly, the Consumer Healthcare Products Association, which represents the manufacturers and distributors of those products, is "disappointed" in the FDA's conclusion.
Retail stores in the U.S. sold 242 million bottles of drugs containing phenylephrine last year, up 30% from 2021, according to data compiled by FDA staff. Those generated $1.8 billion in sales last year, the data said[…]
The two-day advisory panel meeting was prompted by researchers at the University of Florida, who petitioned the FDA to remove phenylephrine products based on recent studies showing they failed to outperform placebo pills in patients with cold and allergy congestion.